Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 8, 2018, 4:20 PM CDT for Kearny County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 4:20 PM CDT (21:20 UTC)
- Expired
- Aug 8, 2018, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149 WWUS83 KDDC 082120 SPSDDC Special Weather Statement National Weather Service Dodge City KS 420 PM CDT WED AUG 8 2018 KSZ061-062-082215- Kearny KS-Hamilton KS- 420 PM CDT WED AUG 8 2018 ...SPECIAL WEATHER STATEMENT... At 420 PM CDT/320 PM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles north of Kendall, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3804 10165 3826 10133 3812 10112 3791 10153 TIME...MOT...LOC 2120Z 309DEG 9KT 3808 10151 $$ SUGDEN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:18 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 1:18 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 118 PM CDT Wed Aug 8 2018 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 116 PM CDT Wed Aug 8 2018 Widely scattered thunderstorms were already developing in north central and west central Kansas as of 19z under a -11C 500mb trough as it was beginning to cross western Kansas. The chance of scattered thunderstorms will continue through the remainder of the day and into the early evening hours across southwest Kansas as this upper level trough passes. Strong thunderstorms capable of producing penny size hail and wind gusts in excess of 40 mph will be possible late day from the strongest storms. Although thunderstorms will be possible just about anywhere across southwest Kansas late today...the more favorable area for this convection appears to be near the Colorado border and east of Dodge City. Based on the latest RAP and NAM this upper level trough will begin to move into northern Oklahoma and central Kansas after 00z Thursday. Skies will clear from north to south late tonight as this upper level trough drops south into Oklahoma. A surface ridge axis will move across western Kansas during the day on Thursday. Dry conditions can be expected during the day on Thursday and afternoon temperatures will likely warm back to near 90 degrees based on the 00z Friday 900mb to 850mb temperatures forecast by the NAM and GFS. .LONG TERM...(Thursday night through Wednesday) Issued at 116 PM CDT Wed Aug 8 2018 On Friday an upper level trough will drop south across western Kansas during the day. This may result in a slight chance for showers and thunderstorms as this upper level trough passes. Models this morning remain in decent agreement with this upper level trough becoming cut off from the flow early this weekend to form a cut-off upper low over or near southwest Kansas. The GFS and ECMWF then forecasts that this upper level system will then slowly wobble east through the first half of next week. This will bring our next decent chance for precipitation to western and central Kansas along with keeping temperatures on the cool side. Models do not handle these type of systems well so confidence is very low on the location and track of this system during the last half of the forecast period. Given the low confidence in the later periods will stay close to guidance/persistence on when and where the better chances for precipitation will occur. At this time it appears that the current highs forecast early next week with highs in the 80s may end up being a little on the warm side Monday or Tuesday if we end up with a cloudy day with scattered showers. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Aug 8 2018 Clouds will be on the increase through late day as a -11c 500mb trough crosses southwest Kansas. Scattered thunderstorms will also be possible as this upper wave passes. The latest BUFR soundings indicated ceilings late today and early this evening will range from 3500 to 9000 ft AGL. Once this upper level trough passes the skies will clear overnight. Outside these scattered thunderstorms the winds will be mainly west to southwest at 10 knots or less. As these storms pass these winds are expected to briefly shift to the north northeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 63 89 65 / 20 30 10 0 GCK 85 62 89 64 / 20 20 10 10 EHA 85 62 87 63 / 20 20 10 10 LBL 86 63 89 65 / 40 20 10 10 HYS 88 65 92 66 / 30 20 0 10 P28 88 66 91 68 / 30 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 8, 3:27 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Wed Aug 8 2018 KSZ030-031-043>046-061>066-074>081-084>090-090830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across southwest and portions of central Kansas this afternoon through this evening. The main threat will be up to quarter size hail and wind gusts up to 60 mph. Locally heavy rainfall is possible as well increasing the potential for localized flooding. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 8, 3:10 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 310 PM CDT WED AUG 8 2018 KSZ061-074-082115- Stanton KS-Hamilton KS- 310 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 415 PM CDT/315 PM MDT/... At 310 PM CDT/210 PM MDT/, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Syracuse. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hamilton and northern Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3786 10204 3786 10177 3768 10161 3769 10204 TIME...MOT...LOC 2010Z 349DEG 4KT 3778 10190 SUGDEN
Special weather statement, Aug 8, 3:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 315 PM CDT WED AUG 8 2018 KSZ043-082115- Scott KS- 315 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 415 PM CDT... At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Modoc, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 10091 3837 10109 3839 10113 3868 10113 TIME...MOT...LOC 2015Z 282DEG 6KT 3856 10115 SUGDEN
Special weather statement, Aug 8, 3:37 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 237 PM MDT WED AUG 8 2018 KSZ061-082145- Hamilton KS- 237 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON COUNTY UNTIL 345 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Syracuse, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3807 10185 3810 10158 3791 10155 3790 10180 TIME...MOT...LOC 2037Z 328DEG 10KT 3804 10177 SUGDEN
Special weather statement, Aug 8, 3:40 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Dodge City KS 340 PM CDT WED AUG 8 2018 KSZ043-082145- Scott KS- 340 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 445 PM CDT... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Scott City, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City and Grigston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3861 10094 3862 10076 3846 10069 3843 10106 TIME...MOT...LOC 2040Z 335DEG 6KT 3857 10088 SUGDEN
Special weather statement, Aug 8, 3:43 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 343 PM CDT WED AUG 8 2018 KSZ074-082130- Stanton KS- 343 PM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND NORTHWESTERN STANTON COUNTIES UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Manter, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Hamilton and northwestern Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3773 10204 3774 10202 3766 10167 3747 10204 TIME...MOT...LOC 2043Z 327DEG 13KT 3766 10202 SUGDEN
Special weather statement, Aug 8, 4:20 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 420 PM CDT WED AUG 8 2018 KSZ061-062-082215- Kearny KS-Hamilton KS- 420 PM CDT WED AUG 8 2018 ...SPECIAL WEATHER STATEMENT... At 420 PM CDT/320 PM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles north of Kendall, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3804 10165 3826 10133 3812 10112 3791 10153 TIME...MOT...LOC 2120Z 309DEG 9KT 3808 10151 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:41 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
| Aug 8, 11:57 AM CDT | Special Weather Statement | DDC | Trego | 48 min |
| Aug 8, 12:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 34 min |
| Aug 8, 12:38 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 8, 2:14 PM CDT | Special Weather Statement | DDC | Stanton | 61 min |
| Aug 8, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 30 min |
| Aug 8, 2:59 PM CDT | Special Weather Statement | DDC | Scott | 61 min |
| Aug 8, 3:10 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 8, 3:15 PM CDT | Special Weather Statement | DDC | Scott | 60 min |
| Aug 8, 3:37 PM CDT | Special Weather Statement | DDC | Hamilton | 68 min |
| Aug 8, 3:40 PM CDT | Special Weather Statement | DDC | Scott | 65 min |
| Aug 8, 3:43 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 8, 4:50 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.